To the Editor.
—Nitroglycerin has been reported to cause bradycardia and hypotension.1-3 However, to our knowledge, there has never been any report of asystole following its administration. The following is a brief summary of asystole after nitroglycerin administration.
Report of a Case.
—A 33-year-old man was seen in the emergency room complaining of moderately severe precordial chest pains. An electrocardiogram revealed 2-mm ST-segment elevation in the inferior leads, compatible with either early repolarization, pericarditis, or Prinzmetal's angina. Nitroglycerin (0.3 mg), was given sublingually while the patient was monitored. Two to three minutes later, the patient started to complain of a fainting sensation and became unconscious. Heart rate, which was initially noted to be 100 beats per minute, dropped precipitously to 50, then to 0 beats per minute; monitor showed a flat line for approximately one minute. Blood pressure was 120/80 mm Hg before nitroglycerin administration, impalpable during cardiopulmonary resuscitation,